Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Urinary and Genital Disorders (Children)

Complications of VCUG & Contrast Dye

11/16/2009

Question:

My 3.7 year old daughter had her first UTI 8 weeks ago (with a fever after flu vaccine) and second last week (no fever). She is potty trained during the day. An US and VCUG has been recommended by the pediatrician. My father and sister both had anaphalactic reactions to contrast Dye. My daughter needed minor surgery in July for a staph abcess and had a skin reaction to the iodine in the antiseptic. She is also 911 allergic to nuts along with mild environmental allergies. We are very concerned about her having a reaction to contrast being directly put into her bladder. How necessary is the VCUG?? How often to kids have reactions to the dye? Thank-you so much for your information and helping us to make this very difficult decision.

Answer:

It is extremely rare to have a reaction to contrast instilled into the bladder, because it does not enter the circulation. The more important issue is whether to have the VCUG. If she had burning with urination, frequency, daytime incontinence, and suprapubic pain during her first UTI, then I would assume it was a bladder infection and a VCUG is unnecessary. However, if she had back or upper abdominal pain and high fever, I would recommend doing it. If you are still concerned about the contrast, an alternative is a radionuclide cystogram, in which the bladder is filled with a radiopharmaceutical (no allergy).

For more information:

Go to the Urinary and Genital Disorders (Children) health topic, where you can:

Response by:

Jack S Elder, MD, FACS, FAAP Jack S Elder, MD, FACS, FAAP
Clinical Professor of Urology
School of Medicine
Case Western Reserve University